Kansas, 2023

Hail in Kansas, June 13, 2023

June 13, 2023 · NWS GLD · 1 event in 1 county or zone

During the late afternoon of June 13th, a line of showers and thunderstorms moved through Northwestern Kansas. One of these thunderstorms yielded hail up to pennies in size that covered the ground.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the late afternoon of June 13th, a line of showers and thunderstorms moved through Northwestern Kansas. One of these thunderstorms yielded hail up to pennies in size that covered the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 13, 1:46 PM MST, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 13, 1:46 PM MST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
246 PM MDT Tue Jun 13 2023

.SHORT TERM...(This evening through Wednesday)
Issued at 246 PM MDT Tue Jun 13 2023

As of 3 pm CDT, 2 pm MDT, skies across the Tri-State Region were
partly to mostly cloudy across the area as a result of a cumulus
field and remaining shower and thunderstorm activity from this
morning, as well as ongoing development in eastern Colorado and
western Kansas. Temperatures range quite a bit over the area, from
the upper 50s in Yuma County Colorado to near 80 out towards Hill
City, Kansas. Winds are variable in direction, although the most
prevalent direction is northwest. Speeds were mostly less than 10
mph, although some areas were observing winds sustained around 15
mph and gusting 25 mph. At the surface, a low pressure was currently
being observed, centered roughly across Cheyenne County Kansas based
on satellite and radar imagery. Aloft, yesterday's shortwave trough
was blocked from advancing northeast by a ridge of high pressure and
therefore has stalled directly overhead.

Beginning with the rest of today and into tonight, let's first start
with the latest mesoanalysis. Current WSR-88D radar and GOES 16
satellite imagery depicts convection has recently fired over eastern
Colorado and western Kansas along a surface boundary. Surface
instability has built up with SBCape of 1250-1500 j/kg, and what is
more concerning, 0-3 km Cape is up to 125-175 j/kg, showing quite an
unstable low level atmosphere which would be conducive to landspout
formation. According to analysis, the best surface vorticity is
roughly along the Kansas/Nebraska border, displaced from where the
storms are currently firing. That being said, there is an area of
surface convergence along the boundary where the storms currently
are, so given the low level cape and lapse rates, can't rule out a
landspout or two. Will be watching for development along the
Kansas/Nebraska border as this is where the most favorable
environment is, though with the persistent cloud cover has likely
stabilized the environment a little more than currently analyzed
so not terribly confident storms will fire in the northern area of
concern. Overall, think the southern area will be the focus for
storm development. Current area of storms may turn out to be the
primary show, but would not be surprised if additional storms
develop. It did appear as though there was some sort of outflow
pushed out from the early convection, and cumulus quickly
disappeared in wake of the outflow so it seems an area of
stability may suppress convection in Kit Carson and Sherman
Counties. Through the rest of the evening, storms should progress
to the east and clear the area by midnight, although a few showers
may persist.

For tomorrow, expect mostly calm weather but can't completely rule
out a few showers and storms, either moving into eastern Colorado or
developing along and east of Highway 83. The environment isn't
great, especially with subsidence in place aloft in the wake of the
departing shortwave trough. Expect light winds to continue, and a
much warmer day for parts of the area that shouldn't observer
persistent clouds and rain all day.

.LONG TERM...(Wednesday through Tuesday)
Issued at 1243 PM MDT Tue Jun 13 2023

The active pattern looks to continue into the first half of the
weekend and then drier conditions look to move in for a couple of
days starting Sunday.

Around Thursday, a ridge begins to build into the Great Plains. This
will bring in some southwesterly flow and potentially create a
stronger dry line at the surface for storms to fire off of in the
afternoon and evening hours. PWATS for the eastern parts of the CWA
look to range from 1 to 1.4 inches. A small, quick moving upper
level low from the Four Corners will tear across the rockies and
barrel into the Great Plains. This will extend down and a lee low at
850 mb will form around 18Z Thursday which could serve as a decent
forcing mechanism to start some storms.

Another small, quick moving upper level low will follow the same
path about 24 hours later, once again riding on the northern portion
of the sub tropical jet stream. However, this low looks collide and
combine with the leading edge of a trough from the Pacific Northwest
as it begins to cross the Rockies. Current guidance from the GFS,
ECMWF, and CMC-NH have the attached lee low coming into the area
around 6Z Saturday. It is very possible that this timeline will
accelerate and cause storms to fire in the evening on Friday.

The remainder of the upper level trough will be moving through the
region Saturday and could create enough of a disturbance that
another round of storms will be possible in the afternoon and
evening hours. PWATS for Friday and Saturday look to range, once
again, around 1 - 1.4 inches.

Excessive rainfall looks to be the greatest hazard with these
showers and storms, however damaging hail and wind cannot be ruled
out.

Sunday and Monday seem to be in a bit of a lull as far as
precipitation goes. PWATS drop to under an inch and a sub tropical
ridge builds into the region with the axis likely being to the west
of the CWA. At this point, Tuesday looks to be under the ridge axis,
but there is a lot of uncertainty this far out.

A cooling trend through Saturday looks likely followed by a warming
trend through the rest of the period. We will start off the period
with highs in the 80s and by next Tuesday, upper 80s to mid 90s are
looking possible. Low temperatures follow a similar trend, starting
off in the lower 50s but gradually warming into the upper 50s and
mid 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1152 AM MDT Tue Jun 13 2023

VFR conditions anticipated to prevail at both sites over the next
24 hours. Daytime cumulus has formed, and attempted to bring KGLD
and KMCK to MVFR. However, daytime mixing and a little dry air at
the surface should lift ceilings throughout the day. Attention
then turns to potential thunderstorm development later this
afternoon. Most activity should remain west and south of KMCK,
although a few brief showers can not be ruled out. KGLD much more
likely to be impacted, so put in a VCTS group and may adjust to a
TEMPO as confidence grows in thunderstorm occurrence. Storms
should form first over eastern Colorado, then spreading east
across northwestern Kansas through the evening hours. Once storms
and precipitations move east with the low pressure, expect
ceilings to lift and eventually clouds begin to dissipate across
the area. Wouldn't surprise me if some fog or stratus was observed
in the area after the precipitation, but confidence in that
impacting the TAF sites right now is quite low.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...RRH
LONG TERM...CA
AVIATION...RRH
Hazardous weather outlook, Jun 13, 1:49 PM MST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Goodland KS
249 PM MDT Tue Jun 13 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-142100-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
249 PM MDT Tue Jun 13 2023 /349 PM CDT Tue Jun 13 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered showers and thunderstorms are expected through this evening
across parts of the Tri-State Area, mainly along and south of
Interstate 70. The primary hazard with these slowly moving
thunderstorms will be locally heavy rainfall which may produce flash
flooding. Locations that received heavy rainfall Monday would have a
heightened risk for flash flooding. Additional threats will include
small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

A few strong to severe thunderstorms are possible across the entire
area on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. We would appreciate reports of
severe weather, rainfall and flash flooding.

In the hours before

Special weather statement, Jun 13, 12:57 PM MST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Goodland KS
157 PM MDT Tue Jun 13 2023

COZ092-KSZ027-041-132030-
Cheyenne County CO-Wallace KS-Greeley KS-
157 PM MDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of Cheyenne County in
east central Colorado, Wallace and northern Greeley Counties in west
central Kansas through 230 PM MDT...

At 156 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Cheyenne Wells, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of Cheyenne County in
east central Colorado, Wallace and northern Greeley Counties in west
central Kansas, including the following locations... Firstview, Wild
Horse and Arapahoe.

This includes Highway 385 between mile markers 138 and 161.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3890 10316 3907 10148 3870 10149 3861 10287
      3861 10317
TIME...MOT...LOC 1956Z 272DEG 8KT 3880 10216

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CC
Special weather statement, Jun 13, 1:09 PM MST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Goodland KS
309 PM CDT Tue Jun 13 2023

KSZ042-132045-
Wichita KS-
309 PM CDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of southeastern Wichita
County through 345 PM CDT...

At 309 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Leoti, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Wichita County, including the following locations... Lydia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3833 10143 3839 10113 3827 10112 3826 10143
TIME...MOT...LOC 2009Z 272DEG 8KT 3826 10131

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

CC
Special weather statement, Jun 13, 1:29 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Goodland KS
229 PM MDT Tue Jun 13 2023

COZ092-KSZ027-028-132100-
Cheyenne County CO-Wallace KS-Logan KS-
229 PM MDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of central Cheyenne
County in east central Colorado, Wallace and western Logan Counties
in west central Kansas through 300 PM MDT/400 PM CDT/...

At 228 PM MDT/328 PM CDT/, Doppler radar was tracking a strong
thunderstorm 10 miles southwest of Weskan, or 12 miles east of
Cheyenne Wells, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Cheyenne
County in east central Colorado, Wallace and western Logan Counties
in west central Kansas, including the following locations...
Firstview, Wild Horse and Arapahoe.

This includes Highway 385 between mile markers 141 and 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3888 10316 3909 10124 3870 10122 3868 10317
TIME...MOT...LOC 2028Z 272DEG 8KT 3878 10213

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CC
Special weather statement, Jun 13, 1:45 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Goodland KS
345 PM CDT Tue Jun 13 2023

KSZ042-132115-
Wichita KS-
345 PM CDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of southeastern Wichita
County through 415 PM CDT...

At 344 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Leoti, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Wichita County, including the following locations... Lydia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3830 10143 3837 10113 3826 10113 3826 10143
TIME...MOT...LOC 2044Z 262DEG 7KT 3825 10134

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CC
Special weather statement, Jun 13, 1:56 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Goodland KS
256 PM MDT Tue Jun 13 2023

COZ092-KSZ027-028-041-042-132145-
Cheyenne County CO-Wichita KS-Wallace KS-Greeley KS-Logan KS-
256 PM MDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of southern Cheyenne
County in east central Colorado, northern Wichita, Wallace,
southwestern Logan and northern Greeley Counties in west central
Kansas through 345 PM MDT/445 PM CDT/...

At 255 PM MDT/355 PM CDT/, Doppler radar was tracking a strong
thunderstorm 13 miles southeast of Cheyenne Wells, moving east at 15
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southern Cheyenne
County in east central Colorado, northern Wichita, Wallace,
southwestern Logan and northern Greeley Counties in west central
Kansas, including the following locations... Wild Horse, Arapahoe and
Firstview.

This includes Highway 385 between mile markers 136 and 157.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3887 10300 3901 10121 3862 10119 3862 10301
TIME...MOT...LOC 2055Z 273DEG 14KT 3867 10220

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CC
Special weather statement, Jun 13, 2:39 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
339 PM MDT Tue Jun 13 2023

KSZ041-132215-
Greeley KS-
339 PM MDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of Greeley County
through 415 PM MDT...

At 338 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Horace, or 11 miles north of Tribune, moving east at
20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of Greeley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3870 10205 3870 10157 3826 10157 3826 10204
TIME...MOT...LOC 2138Z 283DEG 16KT 3863 10176

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CC

The radar

The Goodland radar (KGLD), 91 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Greeley

When
June 13, 2:50 PM MST to 3:05 PM MST
Where
Greeley County, 5.94 mi NNE of Tribune
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.550, -101.710

Spotter reports hail up to pennies in size covering the ground at location via social media. The hail was reported to have fallen over a 15 minute duration.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1110297.